Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 18, NWS Goodland, KS

May 17, 2011Sherman County, Wallace County, Kansas; Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 17, 2011, 10:12 PM MDT for Sherman County, Wallace County, Kansas; Cheyenne County, Kit Carson County, Colorado. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2011, 10:12 PM MDT (04:12 UTC)
Expired
May 17, 2011, 11:01 PM MDT
In force
49 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Cheyenne County, CO, Kit Carson County, CO, Sherman County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 24 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2011-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2011-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1293 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

084 
WUUS53 KGLD 180412
SVRGLD
COC017-063-KSC181-199-180515-
/O.NEW.KGLD.SV.W.0018.110518T0412Z-110518T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1012 PM MDT TUE MAY 17 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
  SOUTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
  SOUTHWESTERN SHERMAN COUNTY IN NORTHWEST KANSAS...
  NORTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 1115 PM MDT

* AT 1010 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING PONG BALL
  SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES EAST OF BURLINGTON
  TO 10 MILES NORTH OF ARAPAHOE...AND WAS MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  KANORADO...RULETON AND GOODLAND.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 1 AND 19.

THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 441 AND
450.

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 147 AND 177.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.


&&

LAT...LON 3944 10168 3898 10174 3896 10228 3935 10221
TIME...MOT...LOC 0412Z 264DEG 17KT 3931 10214 3898 10222
WIND...HAIL 60MPH 1.50IN
$$

ROBINSON
3 follow-up statements
568 
WWUS53 KGLD 180423
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1023 PM MDT TUE MAY 17 2011

COC017-063-KSC181-199-180515-
/O.CON.KGLD.SV.W.0018.000000T0000Z-110518T0515Z/
CHEYENNE CO-KIT CARSON CO-SHERMAN KS-WALLACE KS-
1023 PM MDT TUE MAY 17 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
WALLACE...SOUTHWESTERN SHERMAN...SOUTHEASTERN KIT CARSON AND
NORTHEASTERN CHEYENNE COUNTIES UNTIL 1115 PM MDT...

AT 1020 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM KANORADO TO 13 MILES NORTH OF
ARAPAHOE...AND WAS MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  RULETON AND GOODLAND.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 1 AND 19.

THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 444 AND
450.

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 147 AND 177.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3898 10227 3936 10215 3944 10168 3898 10174
TIME...MOT...LOC 0423Z 254DEG 20KT 3934 10203 3904 10217
WIND...HAIL 60MPH 1.50IN
$$

ROBINSON
360 
WWUS53 KGLD 180435
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1035 PM MDT TUE MAY 17 2011

COC017-063-KSC181-199-180515-
/O.CON.KGLD.SV.W.0018.000000T0000Z-110518T0515Z/
CHEYENNE CO-KIT CARSON CO-SHERMAN KS-WALLACE KS-
1035 PM MDT TUE MAY 17 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
WALLACE...SOUTHWESTERN SHERMAN...SOUTHEASTERN KIT CARSON AND
NORTHEASTERN CHEYENNE COUNTIES UNTIL 1115 PM MDT...

AT 1033 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM KANORADO TO 11 MILES NORTH OF
ARAPAHOE...AND WAS MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME NORTHEASTERN CHEYENNE...EXTREME
  SOUTHEASTERN KIT CARSON...NORTHWESTERN WALLACE AND SOUTHWESTERN
  SHERMAN COUNTIES.

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 147 AND 169.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3898 10220 3931 10210 3933 10169 3898 10174
TIME...MOT...LOC 0436Z 270DEG 27KT 3930 10198 3900 10210
WIND...HAIL 60MPH 1.00IN
$$

ROBINSON
188 
WWUS53 KGLD 180501
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1101 PM MDT TUE MAY 17 2011

COC017-063-KSC181-199-180511-
/O.CAN.KGLD.SV.W.0018.000000T0000Z-110518T0515Z/
CHEYENNE CO-KIT CARSON CO-SHERMAN KS-WALLACE KS-
1101 PM MDT TUE MAY 17 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WALLACE...
SOUTHWESTERN SHERMAN...SOUTHEASTERN KIT CARSON AND NORTHEASTERN
CHEYENNE COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH
THESE THUNDERSTORMS.

LAT...LON 3898 10220 3931 10210 3933 10169 3898 10174
TIME...MOT...LOC 0501Z 270DEG 27KT 3930 10174 3900 10186
$$

ROBINSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 4:48 PM MDT, 5 hours 24 minutes earlier.

Area forecast discussion, May 17, 4:48 PM MDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
448 PM MDT TUE MAY 17 2011

.SHORT TERM (TONIGHT-THURSDAY)...
302 PM MDT TUE MAY 17 2011

ACTIVE WEATHER PERIOD...WITH MULTIPLE SHORT WAVES MOVING THROUGH
FROM THE TROUGH SITUATED OVER THE GREAT BASIN...CREATING A
COMPLICATED FORECAST.

TONIGHT THE LEE SIDE SURFACE LOW WILL DEVELOP OVER EASTERN COLORADO
AND WESTERN KANSAS PROVIDING EASTERLY FLOW OVER THE CWA.  AT THE
SAME TIME AN 850MB JET WILL DEVELOP OVER THE EASTERN PORTIONS OF THE
CWA BRINGING MOISTURE WITH IT.  A 700MB SHORT WAVE TROUGH WILL BRING
LIFTING AHEAD OF IT INTO THE CWA.  THE BEST MOISTURE WILL EXIST OVER
THE NORTHERN AND EASTERN CWA...SO WILL KEEP THE HIGHEST CHANCES
THERE...WITH CHANCES DROPPING TOWARD THE SOUTHWEST PARTS OF THE
CWA.  AS THE LIFT FOLLOWS THE SHORT WAVE TROUGH EAST...CHANCES WILL
REMAIN HIGH IN THE NORTH AND EAST...BUT DECREASE TOWARD THE
SOUTHWEST.  WINDS WILL EASE DURING THE EVENING HOURS...BUT REMAIN
BREEZY AS A STRONG PRESSURE GRADIENT...ASSOCIATED WITH THE SURFACE
LOW OVER EASTERN COLORADO AND WESTERN KANSAS...REMAINS IN PLACE.

WEDNESDAY A SHORT WAVE TROUGH MOVES THROUGH THE EASTERN CWA DURING
THE MORNING HOURS.  BEST CHANCES WILL BE OVER THE EAST DURING THE
MORNING THEN THE ENTIRE AREA WILL HAVE A SHOT AT RAINFALL DURING THE
AFTERNOON AS ANOTHER SHORT WAVE MOVES THROUGH AND THE LIFTING
ASSOCIATED WITH THE LEFT EXIT OF THE JET AS IT MOVES OVER THE
SOUTHWESTERN PART OF THE CWA.  KEPT TEMPERATURES COOL DUE TO MOIST
GROUND FROM RAINFALL AND THE DENSE CLOUD DECK OVERHEAD.  WINDS WILL
BE BREEZY BUT SHOULD STAY BELOW ADVISORY CRITERIA...AS A STRONG
PRESSURE GRADIENT ASSOCIATED WITH THE SURFACE LOW TO THE SOUTH OF
THE CWA REMAINS IN PLACE.

WEDNESDAY NIGHT ANOTHER SHORT WAVE TROUGH MOVES THROUGH.  OVER THE
EASTERN CWA AN 850MB JET WILL BE PRESENT...BRINGING MOISTURE INTO
THE AREA.  EASTERLY FLOW FROM THE SURFACE LOW WILL ALSO AID IN
BRINGING MOISTURE INTO THE AREA.  KEPT WITH THE THINKING OF THE
NORTHERN AREAS HAVING THE BEST CHANCE...AS THE STRONGEST LIFTING
WILL RESIDE OVER THAT AREA.  CHANCES THEN DECREASE TOWARD THE SOUTH.

THURSDAY ANOTHER SHORT WAVE TROUGH MOVES THROUGH THE AREA...PLACING
THE BEST LIFTING ALONG AND NORTH OF I-70.  AT THE SAME TIME...MODELS
MOVE DRIER AIR INTO EASTERN PARTS OF THE AREA.  STILL SOME
DISAGREEMENT AS TO HOW FAST AND HOW FAR WEST THE DRIER AIR WILL
EXTEND.  GFS IS THE MOST AGGRESSIVE WITH THE DRY AIR...MOVING IT
THROUGH THE EASTERN HALF OF THE CWA BY EARLY AFTERNOON.  THE NAM
KEEPS THE DRY AIR OVER THE OK PANHANDLE AND THE SREF MOVES IT
THROUGH THE ENTIRE CWA DURING THE AFTERNOON.  TRIED TO REACH A
MIDDLE GROUND WITH THE DIFFERING MODELS...PLACING SLIGHT CHANCES
OVER THE SOUTH...AND CHANCES NEAR 50 PERCENT ALONG AND NORTH OF THE
INTERSTATE WHERE THE BEST LIFT IS LOCATED.  WILL HAVE TO SEE HOW THE
MODELS HANDLE THE DRIER AIR AS THURSDAY NEARS.  TEMPERATURES WILL BE
WARMER COMPARED TO YESTERDAY.  SOUTH WINDS WILL HELP BRING WARMER
AIR INTO THE CWA...BUT KEPT TEMPERATURES IN THE 60S AND 70S DUE TO
THE DENSE CLOUD COVER AND THE WET GROUND.  WINDS WILL AGAIN BE WINDY
AS THE SURFACE LOW MOVES OVER THE CWA AND THE PRESSURE GRADIENT
REMAINS STRONG.

THURSDAY NIGHT ANOTHER SHORT WAVE MOVES THROUGH.  SOME MOISTURE IS
ABLE TO MOVE BACK INTO THE WESTERN PARTS OF THE CWA...SO HAVE
HIGHEST CHANCES IN THE NORTHWEST.  THE MOISTURE DECREASES TOWARD THE
EAST AND SOUTH...SO HAVE LESSER CHANCES FOR THE REST OF THE CWA.

.LONG TERM (FRIDAY-TUESDAY)...
302 PM MDT TUE MAY 17 2011

TROUGH OVER THE GREAT BASIN THAT HAS BEEN PROVIDING MOISTURE TO THE
CWA WILL BEGIN TO MOVE NORTH AND EAST.  WINDS MAY BE BREEZY AHEAD OF
THE TROUGH AS THE 850MB WINDS STRENGTHEN.  AS THE TROUGH MOVES INTO
THE CWA...AN AREA OF DRY AIR WILL MOVE IN FROM THE SOUTH.  MODELS
DIFFER AS TO HOW FAR NORTH AND HOW MUCH OF THE EASTERN CWA IT WILL
EXTEND OVER...SO HAVE HIGHEST CHANCES IN THE NORTH AND WEST ON
FRIDAY.  MODELS BEGIN TO DIFFER AS TO WHETHER THE TROUGH WILL REMAIN
A CLOSED LOW AND PROGRESS EAST OR BECOME AN OPEN LOW AND MOVE MORE
TO THE NORTH.  REGARDLESS...RAIN WILL END FROM SOUTH TO NORTH FRIDAY
NIGHT INTO SATURDAY.  DID HAVE SOME SLIGHT CHANCES IN FOR SATURDAY
NORTH OF INTERSTATE 70 AS MODELS SHOW A WEAK DISTURBANCE MOVING OVER
THE NORTHERN PORTIONS OF THE AREA DURING THE MORNING AND EARLY
AFTERNOON.  CWA REMAINS DRY THROUGH MONDAY AS THE TROUGH MOVES
NORTHEAST OUT OF THE AREA AND THE NEXT TROUGH MOVES ON SHORE.

MODELS...AND THEIR EARLIER RUNS...AGREE WITH THE POSITION OF THE
TROUGH AS IT MOVES SOUTHEAST OVER THE DESERT SOUTHWEST.  MONDAY
AFTERNOON THE MODELS BEGIN TO DIFFER ON THE SPEED OF THE
TROUGH...WITH THE ECMWF MOVING THE TROUGH EAST FASTER THAN THE GFS
OR ITS MEMBERS.  HAVE CHANCES FOR RAIN MONDAY AND TUESDAY AS THE
TROUGH BEGINS TO TRACK NORTHEAST TOWARD THE CWA AND 500MB VORTICITY
AND 700MB OMEGA MOVE OVER THE AREA.

TEMPERATURES WILL BE SEASONAL THROUGH SATURDAY...THEN BECOME WARMER
OVER MAINLY THE SOUTH AND EAST AHEAD OF THE NEXT TROUGH THAT WILL AFFECT
THE AREA MONDAY AND TUESDAY.

JTL
&&

.AVIATION...
448 PM MDT TUE MAY 17 2011

FOR THE 00Z TAFS...THERE IS A POSSIBILITY FOR THUNDERSTORMS AND
SHOWERS AT THE TERMINALS AND MOISTURE NEAR THE TERMINALS WILL
INCREASE THROUGHOUT THE PERIOD. AS THE LOW LEVEL JET DEVELOPS
OVERNIGHT...KMCK SHOULD SEE BETTER MOISTURE ADVECTION THAN KGLD.
CEILINGS ARE EXPECTED TO DECREASE INTO THE IFR RANGE AT BOTH
TERMINALS OVERNIGHT AND KMCK IS EXPECTED TO DECREASE FURTHER TO LIFR
CEILINGS. WINDS WILL SUBSIDE OVERNIGHT AND TAKE ON MORE OF AN
EASTERLY COMPONENT. EXPECTING IFR CEILINGS DURING THE DAY
TOMORROW...BUT AS MOISTURE INCREASES OVER THE TERMINALS ONE OR BOTH
TERMINALS COULD DROP INTO THE LIFR RANGE.

CJS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR
     KSZ001>004-013>016-027>029-041-042.

NE...WIND ADVISORY UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR
     NEZ079>081.

CO...WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR COZ090>092.

&&
Hazardous weather outlook, May 17, 10:42 AM MDT, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1042 AM MDT TUE MAY 17 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181345-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1042 AM MDT TUE MAY 17 2011 /1142 AM CDT TUE MAY 17 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOUTHEAST WINDS OF 25 TO 35 MPH WITH OCCASIONAL GUSTS TO NEAR 50 MPH
WILL CONTINUE THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP
OVER EASTERN COLORADO THIS AFTERNOON AND ARE EXPECTED TO INCREASE
IN COVERAGE AS THEY MOVE ACROSS THE REMAINDER OF THE AREA LATE THIS
AFTERNOON AND PARTICULARLY DURING THE EVENING HOURS. A FEW STORMS
MAY BECOME SEVERE MAINLY ALONG AND WEST OF A LINE FROM OAKLEY TO
SAINT FRANCIS TO BENKELMAN. THE MAIN THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE INTO FRIDAY. THERE WILL BE
A CHANCE OF THUNDERSTORMS FROM WEDNESDAY INTO FRIDAY NIGHT. THUNDERSTORMS
THURSDAY AFTERNOON AND EVENING COULD BECOME SEVERE. OTHERWISE...THE
MAIN THREAT FROM THESE STORMS DURING THIS PERIOD WILL BE CLOUD TO GROUND
LIGHTNING. AFTER A DRY WEEKEND...THE NEXT CHANCE FOR THUNDERSTORMS WILL
BE MONDAY WITH CLOUD TO GROUND LIGHTNING BEING THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 17, 7:52 PM MDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
752 PM MDT TUE MAY 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             VONA                    39.30N 102.74W
05/17/2011  E0.75 INCH       KIT CARSON         CO   LAW ENFORCEMENT

&&

CJS
Local storm report, May 17, 8:25 PM MDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
825 PM MDT TUE MAY 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     HAIL             20 S STRATTON           39.01N 102.60W
05/17/2011  E1.50 INCH       CHEYENNE           CO   TRAINED SPOTTER

&&

CJS
Local storm report, May 17, 9:00 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
900 PM MDT TUE MAY 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             BETHUNE                 39.30N 102.42W
05/17/2011  E1.00 INCH       KIT CARSON         CO   LAW ENFORCEMENT

&&

CJS
Local storm report, May 17, 9:02 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
902 PM MDT TUE MAY 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             VONA                    39.30N 102.74W
05/17/2011  E0.50 INCH       KIT CARSON         CO   LAW ENFORCEMENT

            SNOW PLOW REMOVED HAIL FROM INTERSTATE 1 MILE WEST TO 1
            MILE EAST OF VONA

&&

CJS
Local storm report, May 17, 9:23 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
923 PM MDT TUE MAY 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     HAIL             1 SE BURLINGTON         39.30N 102.26W
05/17/2011  M1.75 INCH       KIT CARSON         CO   TRAINED SPOTTER

&&

CJS
Local storm report, May 17, 9:27 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
927 PM MDT TUE MAY 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             BURLINGTON              39.31N 102.27W
05/17/2011  E2.50 INCH       KIT CARSON         CO   TRAINED SPOTTER

&&

CJS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 9:45 PM MDTSevere Thunderstorm WarningGLDSherman45 min
May 17, 11:03 PM MDTSpecial Weather StatementGLDSherman27 min
May 17, 6:27 PM MDTSpecial Weather StatementGLDKit Carson33 min
May 17, 6:39 PM MDTSevere Thunderstorm WarningGLDKit Carson66 min
May 17, 7:39 PM MDTSevere Thunderstorm WarningGLDKit Carson51 min
May 17, 7:44 PM MDTTornado WarningGLDYuma30 min
May 17, 8:12 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson63 min
May 17, 9:03 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson57 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.